Indian Journal of Health Sciences and Biomedical Research KLEU

CASE REPORT
Year
: 2015  |  Volume : 8  |  Issue : 1  |  Page : 64--65

Selective serotonin reuptake inhibitors-paroxetine induced galactorrhea in a case of somatoform disorder


Ajay Halder1, Pradeep Kumar Saha1, Uday Sankar Mandal1, Abhinanda Biswas2,  
1 Department of Psychiatry, Institute of Psychiatry, Kolkata, West Bengal, India
2 ESI Hospital, Belur, West Bengal, India

Correspondence Address:
Dr. Ajay Halder
Puspak Apartment, 14/17A, East Mall Road, Kolkata - 700 080, West Bengal
India

Abstract

Galactorrhea is one of the rarest complications of selective serotonin reuptake inhibitors (SSRIs). We report a case of 35-year-old married woman who underwent treatment for somatoform disorder in psychiatry outpatient department. After receiving 7 weeks treatment of paroxetine, one of the SSRIs, she had whitish discharge from both of the nipples, which spontaneously disappeared within 1-week after withdrawal of drug. She had no concomitant pregnancy. No evidence of any raised intracranial pressure, extrapyramidal symptoms, visual disturbance were present and she had no history of local surgery or any infection. Thyroid and other hormonal assay like prolactin, follicle-stimulating hormone and dehydroepiandrosterone sulfate were within normal limits. The magnetic resonance imaging scan (T1-, T2-weighted and fluid attenuated inversion recovery sequences) did not show any abnormality. Hence, we conclude that galactorrhea was caused by SSRI-paroxetine and we must be aware about this side-effect.



How to cite this article:
Halder A, Saha PK, Mandal US, Biswas A. Selective serotonin reuptake inhibitors-paroxetine induced galactorrhea in a case of somatoform disorder.Indian J Health Sci Biomed Res 2015;8:64-65


How to cite this URL:
Halder A, Saha PK, Mandal US, Biswas A. Selective serotonin reuptake inhibitors-paroxetine induced galactorrhea in a case of somatoform disorder. Indian J Health Sci Biomed Res [serial online] 2015 [cited 2019 Jun 17 ];8:64-65
Available from: http://www.ijournalhs.org/text.asp?2015/8/1/64/158240


Full Text

 Introduction



The selective serotonin reuptake inhibitor (SSRI) is the most commonly and widely used medicine in the field of psychiatry. It was already established that they are essential and effective in several psychiatric disorders such as depression, obsessive compulsive disorder, panic disorder, posttraumatic stress disorder, somatoform disorder, anxiety disorder . SSRIs have various side-effects namely gastrointestinal disturbances, sexual problems, and antidepressant discontinuation syndrome. Galactorrhea is one of the rarest SSRI-related side-effects. However, it was reported that an 8-fold higher risk for galactorrhea with SSRIs when compared with other antidepressants like tricyclic antidepressant or monoamine oxidase inhibitors. [1]

 Case Report



A 35-year-old Hindu married housewife from rural background of West Bengal (India), presented with abdominal pain, nausea, dyspepsia, chest pain, pain in hands and legs, burning sensation of abdomen, disturbed sleep, poor sexual interest, decreased appetite, whitish discharge from vagina, headache, tingling and numbness over hands for last several years. She had already visited so many doctors and there was no significant improvement. Physical examination was done within normal limits. Provisional diagnosis was made as a case of the somatoform disorder.

Taking all these factors into account, paroxetine controlled release formulation 12.5 mg once daily, tablet clonazepam 0.25 mg twice daily were started initially and within 7 days the dose of paroxetine was increased to 25 mg daily. Again after 7 days, the dose of paroxetine was increased to 37.5 mg daily and clonazepam was stopped after tapering the dose. Within a month, she showed moderate improvement in all the spheres.

After about 5 weeks of continuous treatment with 37.5 mg of paroxetine, the lady noticed some fluid was coming out spontaneously from both the nipples, the volume was significant and it was soaking her upper clothes. She became frightened and asked for help. She was examined and was found to be having galactorrhea (i.e., nonpuerperal discharge of milk containing fluid from the breast). The lady was married, having regular menstrual periods, and no other abnormality could be found on physical examination.

No evidence of any extrapyramidal symptoms was found. Symptoms suggestive of raised intracranial pressure or visual disturbance were not present, and she had no history of local surgery or any infection.

Hypothyroidism or renal impairment was excluded by measurement of thyroid stimulating hormone, urea, and creatinine level. The serum follicle-stimulating hormone and dehydroepiandrosterone sulfate were also normal. The magnetic resonance imaging scan (T1-, T2-weighted and fluid attenuated inversion recovery sequences) was normal. Serum prolactin was measured and was found to be within normal limits.

Hence, paroxetine was assumed to be responsible for the galactorrhea and was stopped, following which, the galactorrhea stopped completely within next 1-week.

 Discussion



As mention previously SSRI have been occasionally reported to cause galactorrhea and there have been few case reports of paroxetine induced galactorrhea. [2]

Selective serotonin reuptake inhibitor-induced hyperprolactinemia is mainly the responsible aetiological factor for galactorrhea in most of the cases. Increased serum prolactin level is usually caused by the following two important mechanisms - the first one is presynaptic inhibition of dopamine discharge by serotonergic receptors [1] and the second one is the direct stimulation of hypothalamic postsynaptic serotonergic receptors. [3]

But in our case, it is quite different and significant as there is no hyperprolactinemia reported at all.

Drug-induced galactorrhea with normal serum prolactin level was also reported previously. [2],[4],[5],[6] Prolactin level seems to be normal in 50% women presenting with galactorrhea. [7] There is no clear correlation between prolactin level and galactorrhea. [1] Thus, the true mechanism of galactorrhea is unknown in many cases till today.

More research in future is necessary to understand the true fact about SSRI-induced galactorrhea.

References

1Egberts AC, Meyboom RH, De Koning FH, Bakker A, Leufkens HG. Non-puerperal lactation associated with antidepressant drug use. Br J Clin Pharmacol 1997;44:277-81.
2Davenport E, Velamoor R. A case of paroxetine-induced galactorrhea. Can J Psychiatry 2002;47:890-1.
3Bronzo MR, Stahl SM. Galactorrhea induced by sertraline. Am J Psychiatry 1993;150:1269-70.
4Bonin B, Vandel P, Sechter D, Bizouard P. Paroxetine and galactorrhea. Pharmacopsychiatry 1997;30:133-4.
5González E, Minguez L, Sanguino RM. Galactorrhea after paroxetine treatment. Pharmacopsychiatry 2000;33:118.
6Morrison J, Remick RA, Leung M, Wrixon KJ, Bebb RA. Galactorrhea induced by paroxetine. Can J Psychiatry 2001;46:88-9.
7Wong J, Holdaway I. Galactorrhoea causes, diagnosis and management. N Ethicals 1996;33:55-61.